Thanks to compassionate doctors we’re hearing of more and more people with ME who have now received their first dose of the COVID-19 vaccine.
The general population are widely reporting no negative reactions or minor short-term vaccine side-effects. Commonly reported side-effects include: flu-like symptoms, tenderness at the site of injection, headaches and fatigue.
However, the question on many ME sufferers minds is: “Will taking the COVID-19 vaccine result in relapse?”
Some sufferers are unsuprisingly reporting a temporary exacerbation of some of their ME symptoms. While a small minority are reporting persistant exacerbation of symptoms and further relapse. However, there have so far been no reports of any serious adverse long-term effects.
Every vaccine which is approved is first tested on people with long-term health conditions, including testing how well the vaccine works in those with pre-existing conditions. However, there is currently no data specifically relating to ME in this capacity.
Therefore vaccinations should be based on individual decisions, it is advised to weigh up the benefits and risks associated with taking the vaccine.
Pete Clavane, from Leeds, opted to have the vaccine. He felt the possible side-effects from the vaccination would out-weigh those he would suffer if he were to contract COVID-19.
“Before taking the vaccine my ME was pretty stable. I would say energy levels around 35-40%.
After taking the vaccine my energy levels have dropped to around 25-30%, feeling more fatigue to a level where my ME tends to be at it’s worst.
I wanted to take it because of the concern of getting COVID-19 and giving me and family the protection from this. Also, giving myself the confidence of getting back into a normal life situation as the medical experts have predicted.”
“I do feel I will get back to my normal level of health. I expected some kind of reaction from this.“
COVID-19 can result in serious, life-threatening consequences. It is possible that people with ME may suffer reactions to the vaccine, however this will almost certainly be much less severe than catching the COVID-19 infection.
It is advised that if you are suffering from side effects following your vaccination to rest as much as possible and take paracetamol as recommended.